# SDR 2022FA0000400

- Difficulty date: August 21, 2021
- Submitted: July 27, 2022
- Operation: General aviation
- Aircraft: N277GM
- Make and model: Gulstm GIV
- Aircraft serial: 1124
- Aircraft time: 13,047 hours
- System (JASC): 5343 · Fuselage, Landing Gear Attach Fittings
- Part: Trunnion Pin
- Condition: Damaged
- Location: Zone 700
- Stage of operation: TO
- How discovered: V
- Nature of condition: E, Z
- Precautionary procedure: C

## Discrepancy

DURING TAKEOFF ROLL, PILOT NOTICED A PROGRESSIVE VIBRATION COMING FROM THE NOSE WHEEL AND REJECTED THE TAKEOFF.  DURING DECELERATION THE NOSE GEAR DEPARTED THE AIRCRAFT AT THE TRUNNION TO AIRFRAME ATTACHMENT POINTS RENDERING AIRCRAFT UNCONTROLLABLE.  THE AIRCRAFT CAME TO REST APPROXIMATELY 2000 FEET FROM THE RTO INITIATION POINT IN THE GRASSY AREA SOUTH OF RWY 09, KFXE.  THE NOSE GEAR ASSEMBLY WAS FOUND DAMAGED, BUT INTACT ON THE RUNWAY IN CLOSE PROXIMITY TO THE RTO INITIATION POINT.  SUBSEQUENT INSPECTION OF THE NOSE WHEEL AREA REVEALED SUSPECTED DESIGN FLAW, IN THAT THE RIGHT SIDE OF THE TRUNNION IS SECURED TO THE AIRCRAFT BY MEANS OF A TRUNNION PIN INSERTED THROUGH THE AIRCRAFT STRUCTURE FROM THE OUTSIDE AND AFTER PASSING THROUGH THE STRUCTURE, AND TRUNNION PIN BUSHING IS SECURED TO THE TRUNNION BY MEANS OF AN ANTI-ROTATION WASHER, CASTLE NUT, AND COTTER PIN.  THE LEFT SIDE IS NOT ATTACHED TO THE AIRCRAFT STRUCTURE BY ANY MEANS.  INSTEAD, THE LEFT TRUNNION PIN IS INSERTED FROM THE INSIDE, PUSHED THROUGH THE LEFT TRUNNION PIN BUSHING, AND AFFIXED TO THE TRUNNION BY A TRUNNION PIN RETAINING BOLT.  ON THE LEFT SIDE, THE TRUNNION PIN MERELY RIDES IN AN ALUMINUM BUSHING RETAINER THAT IS RIVETED TO THE AIRCRAFT STRUCTURE.  REMOVAL OF THE RIGHT TRUNNION PIN WILL ALLOW THE LEFT TRUNNION PIN TO LITERALLY FALL OUT OF THE APPROXIMATE 1/2"  TO 5/8" DEEP RETAINER.
